For Better Health
Askdocweb is about side effects
Search for
Online since 2002
Home star Site Map star Resources star Contact Us star Privacy Policy star Advertise

About Acyclovir

If you've used Acyclovir, please help others by sharing your experience with side effects. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.

Subj: Dizziness, headache, nausea, swollen eyelids
Date: 3/30/2011
My husband was prescribed 400 mg Acyclovir twice a day for 5 days whenever he has a cold sore starting. He has done this 4 times in the past year with no side effects. This time, on the second day, he went on a strenuous bike ride and came back starving. He ate, then got a migraine. It has been 48 hours -- dizziness, unable to sleep, severe headache, nausea alternating with extreme need for food, swollen eyelids, metalic taste in mouth. His last pill was last night. He still has these symptoms today. Could it be the Aclovir that is causing these? Will they go away or should we go to the doctor?

AskDocWeb: Dizziness, headaches, and nausea are possible side effects of Acyclovir but whether or not the symptoms go away will depend on their cause. For example, the swollen eyelids could result from a sensitivity to pollen, an insect bit or sting, or it could be an allergic reaction. In order to find out he needs to consult with a doctor.

Subj: Cold sores
Date: 4/9/2011
I've had coldsores around my mouth and nose for as long as I can remember. I'm now 24 and I still get about 3 a week. I started taking Acyclovir a few months ago and it didn't work so I increased the dosage... but I still get coldsores and I'm on about 1000mg a day. Have I got some sort of super-breed of coldsore? Or should I shift to another medicine? Yesterday I took 2000mg and my coldsore doubled in size... I just don't understand!

AskDocWeb: In order to choose the appropriate medication a doctor has to first find out what is causing the sores. Acyclovir only works on a specific kind of viral infection.

Subj: Blue veins
Date: 4/9/2011
Veins. For the person describing the blue veins...I have noticed that too since starting this medication. I think it is a side effect...but its very stressful. Nobody believes me and you are the first post I read that had a similar problem.

Subj: I still breakout
Date: 4/12/2011
I've been taking a suppressive dose of Acyclovir since the past two years. But, I still have outbreaks. Is there a point then in taking Acyclovir? I think that the virus is probably building a resistance to Acyclovir and I'm having to up my dosage. Initially I was asked to take one pill a day, but the outbreaks persisted, now I take two, the outbreaks are less frequent, but I still breakout.

AskDocWeb: Acyclovir does not completely eliminate outbreaks but it does reduce the number and severity of the breakouts that do occur. It is possible for your body to build up a resistance to some kinds of drugs but that type of resistance is not what we are talking about here. The problem of building up a resistance in this context has to do with the virus, not your body. If viral replication is only partly suppressed, the virus has a tendency to build up a resistance to the antiviral drug used to treat it. This is a major concern because once a virus becomes resistant to an antiviral drug, that drug resistant form of the virus may be transmitted to others.

Subj: Longer term use of Acyclovir
Date: 4/20/2011
I am 75 years old. I have herpes zoster opthalmicus. Doctor advised Acyclovir 800 mg for 5 days. Now it has been decreased. Doctor advises further course of Acyclovir 800 mg. I would like to know if there is any complication for the longer use of Acyclovir 800 mg. Please advise.

AskDocWeb: Acyclovir seems to be well tolerated by most people, even in long-term use. There have been a small number of reports from long-term users of Acyclovir reporting depression, hair loss, skin rash, dizziness, fatigue, anorexia, leg pain, medication taste and sore throat.

Subj: Iron deficiency anemia
Date: 4/22/2011
I have been on acyclovir for over a year now two pills, 800mg twice a day for a total of 1600 mg. I have just been diagosed with an iron deficiency anemia and received four iron infusions only to find that my ferritin and all iron studies are normal But, my RBC, hemogloin and hematocrit are at lower rates than when diagnosed three months ago. Is Acylovir the cause? I take it for severe vertigo. Thank you,
Ann Marie

AskDocWeb: Anemia is listed as a rare but severe possible side effect of Acyclovir. The symptoms of anemia are abnormal bruising or signs of bleeding such as bleeding from the gums, nose, digestive tract, vagina (females), faintness, dizziness, loss of consciousness, or rash. These symptoms should be reported to your doctor immediately.

For additional information see "Long-term acyclovir for prevention of varicella zoster virus disease after allogeneic hematopoietic cell transplantation - a randomized double-blind placebo controlled study." Boeckh M, Kim HW, Flowers ME, Meyers JD, Bowden RA Blood 2005;107:1800-5.

Subj: SEVERE panic attacks
Date: 5/1/2011
Took 2 doses of 800mg on Wednesday (for EBV and Shingles) SEVERE panic attacks started the following day at 6am. Naturally I did not continue the drug and will never touch it again. I would rather have my face ripped off. Which is basically what my face feels like everyday anyhow b/c of the trigeminal neuralgia). It took 3 hellish days for panic attacks to subside. I normally don't get full-blown panic attacks unless I have a side effect from a med, for example Compazine also did this to me in the past. Trust your bodies people! Don't assume b/c they say "it won't bother you" or "it doesn't do that", or "you didn't take it long enough to have any side effects" that you must be mistaken. If your body is screaming at you, listen to it. Or you can always wait a few days, try it again, and find out how sorry you are for doing it to yourself twice.

Subj: Ask ur doctr
Date: 5/7/2011
Both drugs work good well at lest for me, i would say tp dnt be scard or shy to ask ur doctr questions about it..alot of ppl are infectd with this its just that we dnt know rembr ask ur doc. N protect urself n others!

Subj: Pins and needles
Date: 5/9/2011
This information is very helpful. i have similar problem of pins and needles and also feeling of something crawling and itchy skin. Also recently on my lip i had a blister and had burning sensation on my lips. it healed and never left a scar. what could this condition be and how can i suppress it. it recurs frequently and keeps me thinking of what solution to take to control it. anyone with such experience and found solution please share.

AskDocWeb: Have you considered going to a doctor to find out what it is? The solution almost always depends on the cause.

Subj: Intense rash
Date: 5/13/2011
I took this med for 7 days 5 pills per day. I broke out with an intense rash. how long will it take to go away if I take Benadryl pills to get rid of it?

AskDocWeb: Benadryl takes effect in 20 to 30 minutes. Please note that Benadryl and products that contain diphenhydramine, can cause serious side effects. Tell your doctor if any of these symptoms are severe or do not go away:
  • dry mouth, nose, and throat
  • drowsiness
  • dizziness
  • nausea
  • vomiting
  • loss of appetite
  • constipation
  • increased chest congestion
  • headache
  • muscle weakness
  • excitement (especially in children)
  • nervousness
Some side effects may be serious. If you experience any of the following symptoms, call your doctor immediately:
  • vision problems
  • difficulty urinating or painful urination
Diphenhydramine may cause other side effects. Call your doctor if you experience any unusual problems while you are taking this medication.

Source: U. S. National Library of Medicine.

Subj: Chest pain and sore throat
Date: 5/25/2011
I have been on acyclovir for 10 days and yesterday i noticed a little bit of a sore throat today it persisted so i looked in the mirror with a flashlight and the left side of my throat looked swollen almost shut. Last week i had chest pain that was directly over my heart but I chalked it up to anxiety but it happened yesterday again. Should I discontinue use of acyclovir?

AskDocWeb: Sore throat is listed as a possible side effect of Acyclovir that should be reported to your doctor. Chest pain is not one of the possible side effects but you should ALWAYS check with your doctor if you have chest pain.

Read more feedback about Acyclovir.

Report - 43 - 44 - Page 45 - 46 - 47 - 48 - Last Page 73

If you find this page useful share it with others. If you have used Acyclovir, use the form below to add your review of Acyclovir, feedback or suggestions that may help others. Please note that all addresses are held confidential.

Thanks for stopping by.

Your name:
Your email:
Add your product review in the box below:


This consumer advocate website is protected by copyright 2008-2011 Askdocweb, Inc. All Rights Reserved. This is a layman's report on Acyclovir and is not intended to replace discussions with a health care provider. Do not use the information on this forum as a substitute for your doctor's advice. Always consult your doctor before taking any drug and follow your doctor's directions. Source material: Food and Drug Administration, Medline, Physician's Desk Reference, and the largest community of people in the world, those who are concerned about side effects and healthcare.
Bottom of page